Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Topeka, KS

February 19, 2002Douglas County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Feb 19, 2002, 3:18 PM CST for Douglas County, Shawnee County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 19, 2002, 3:18 PM CST (21:18 UTC)
Expired
Feb 19, 2002, 4:00 PM CST
In force
42 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 3:28 PM CSTHail 0.75Tecumseh, KS
Feb 19, 3:42 PM CSTHail 0.75Stull, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 192118
SVRTOP
KSC045-177-192200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CST TUE FEB 19 2002

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  EAST CENTRAL SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 400 PM CST

* AT 314 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF LECOMPTON...OR ABOUT 8
  MILES SOUTH OF TOPEKA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  LECOMPTON

QUARTER SIZE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3906 9542 3904 9530 3897 9523 3891 9561
          3903 9559

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 2:10 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 19, 2:10 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
210 PM CST TUE FEB 19 2002

ENDING PRECIP TONIGHT...THEN ANOTHER PRECIP POSSIBILITY MONDAY...AND
TEMPERATURES THROUGH THE PERIOD ARE THE MAIN FORECAST CONCERNS.

FRONT COMING THROUGH HAS SET OFF CONVECTION TO OUR SOUTH AND WEST
AND NEED TO INCLUDE THIS IN THE EVENING HOURS UNTIL FRONT WELL
THROUGH THE CWA.  RESIDUAL RAIN SHOWERS BACK AS FAR WEST AS ABILENE
AREA MAY LINGER A FEW HOURS THIS EVENING AS WELL.

NEXT EVENT APPROACHES FROM THE WEST AND SETS UP WARM ADVECTION
PATTERN SO WILL INCLUDE POPS MONDAY AND MONDAY NIGHT.  WILL GO
CHANCE SNOW MONDAY ACROSS THE NORTHWEST AND CHANCE MIXTURE ELSEWHERE
...THEN A CHANCE FOR SNOW CWA WIDE MONDAY NIGHT.  WILL GO DRY FOR
NOW ON TUESDAY ALTHOUGH SOME POSSIBILITY PRECIPITATION MAY LINGER
INTO THAT DAY AS WELL.

REGARDING TEMPERATURES...HAVE FOLLOWED A GENERAL BLEND OF LATEST
GUIDANCE CONSENSUS WITH CURRENT FORECAST.

.TOP...NONE

34

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 4:00 PM CSTSevere Thunderstorm WarningTOPJefferson30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.